Impulse control disorders (ICDs,) including compulsive gambling, sexual behaviors, shopping and eating, are common in people with PD who also take dopamine agonists (DAs,) drugs sometimes used to treat the symptoms of Parkinson's. Because ICDs are not only common but can also have a profound effect on quality of life, it's important to learn about them and how they may affect your loved one with Parkinson's.
According to Psychiatric Times, impulse control disorders are characterized by:
The perpetuation of repeated negative behaviors regardless of negative consequences
Progressive lack of control over engaging in these behaviors
Mounting tension or craving to perform these negative behaviors before acting on them
A sense of relief or pleasure in performing these problematic behaviors
People who experience impulse control disorders may or may not plan the acts; however, the acts themselves nearly always fulfill their immediate wishes, even if they are ultimately distressing to the person and make them feel out of control.
The most common ICDs reported in people with Parkinson's are pathological gambling, hypersexuality, compulsive shopping, and compulsive eating. More than 25% of the people with ICDs have two or more of these behavioral addictions.
Dopamine agonists mimic the effect of dopamine in the brain. They stimulate dopamine receptors directly without being metabolized to another compound, as in the case with levodopa. Dopamine agonists are typically the most common medication used to treat Parkinson's, aside from carbidopa/levodopa, in the early stages of Parkinson's. This is because when compared to levodopa, long-term use of dopamine agonists may be less likely to lead to motor complications, and if they do develop, they may be less severe. In later stages of Parkinson's, carbidopa/levodopa and dopamine agonists are often taken in conjunction.
One of the benefits of dopamine agonists is that compared with levodopa, they have a longer half-life -- they stay active in the body longer--and can have a more immediate effect on motor symptoms, especially if the immediate release option is taken.
Some of the most common side effects of dopamine agonists are nausea, low blood pressure, leg swelling, drowsiness, sudden "sleep attacks," and hallucinations. And in the most severe cases, impulse control disorders can be a side effect of dopamine agonists due to the receptors in the brain that dopamine agonists impact the most.
What makes someone more susceptible to developing ICDs?
Other than taking dopamine agonists, there are a variety of factors that put someone at higher risk for developing impulse control disorders, such as:
Age at time of diagnosis
Longer duration of living with Parkinson's
History of drug abuse
History of gambling addiction
Impulsive sensation personality traits
Family history of psychiatric disorders
Overuse of dopaminergic medications due to dopamine dysregulation syndrome (DDS)
How do impulse control disorders impact people with Parkinson's and their care partners?
ICDs can reduce the quality of life for the person with Parkinson's and their care partner. In some of the more severe cases, ICDs cause financial ruin, divorce, loss of employment, and increased health risks. ICDs can cause people to feel shameful, embarrassed, and weak. They may try to hide their addictions, act in secrecy, and withdraw from family members for fear of being found out.
In some instances, people who have developed an ICD must also reconcile that they get some level of satisfaction and pleasure from their addiction, even though it could be wreaking havoc on their lives and their most important relationships. Fortunately, being knowledgeable about ICDs, risk factors, and causes is an essential step for minimizing the impact on daily life.
What's the treatment for impulse control disorders?
The most important thing to remember about impulse control disorders in people with Parkinson's is that it's a medical condition, not the result of personal weakness. If help is sought, it is possible to get better.
All ICD behaviors are on a continuum, and where they fall on that continuum and how destructive the ICD is to a person's life will indicate the kind of treatment needed. For example, a male who begins taking dopamine agonists may become much more sexual than he had been in the past. He may want sex all the time with his partner, which only seems like a big deal because this is a new desire. However, that doesn't mean his desire for more sex is destructive. In this case, he may need counseling more than he needs medical treatment. If his sexual behavior becomes pathological and destructive, that's when a medical approach would be advised.
When the behaviors are severe and destructive, the first line of treatment is to reduce the last medication that was changed in treating Parkinson's symptoms. In most cases having to do with pathological gambling, reducing, or discontinuing the dopamine agonists, reduced or eliminated the severity of the ICD.
People with compulsive gambling, spending, or eating typically respond well to dopamine agonist reduction. In contrast, people with punding ( a compulsive need to carry out a repetitive motor behavior) benefit from reducing levodopa. The population with problems resulting from hyper-hedonistic behaviors - excessive and insatiable actions that increase pleasure - may benefit from reducing either the dopamine agonist or levodopa.
Some people experience withdrawal symptoms when they stop taking their dopamine agonist; a severe condition called dopamine agonist withdrawal syndrome (DAWS). According to Melissa J. Nireberg from the Department of Neurology at the NYU School of Medicine, DAWS is a "severe, stereotyped cluster of physical and psychological symptoms that correlate with dopamine agonist withdrawal in a dose-dependent manner, cause clinically significant distress or social/occupational dysfunction, are refractory to levodopa and other dopaminergic medications, and cannot be accounted for by other clinical factors."
DAWS can be very challenging to manage. In this case, physicians will often put the person back on the dopamine agonist and then very slowly titrate them off. This process can take a long time and controlling the ICD in the meantime can be a significant challenge. The ongoing challenge for physicians is that reducing the dose of dopamine agonist or eliminating it can cause distressing symptoms for the person with Parkinson's, such as decreased motor control or an increase in non-motor symptoms.
Like many additions, the therapies designed to curb or eliminate ICDs seek to replace the previously spent time engaging in destructive behavior. Therefore, it's critical to help your person find something else to fill that time. Part of doing that is finding a support system or being the support system while your person with Parkinson's is looking for something new to focus on during vulnerable times.
What can I do if my person with Parkinson's develops an Impulse Control Disorder?
The best treatment for ICDs is prevention. And as a care partner, you are in a great position to advocate early and often for your person with Parkinson's. Fortunately, physicians are much more judicious than they used to be when prescribing dopamine agonists. However, it's still important to be one step ahead of the drugs if your person with Parkinson's and their physicians decide that a dopamine agonist is the best course of treatment. Here are a few things you can do:
Request detailed counseling or information session before beginning dopamine agonist therapy
Do not be afraid to question your person with Parkinson's about unexplained absences, secretive behavior, irritability, hiding evidence of ICDs, and monetary consequences. Be sure to share this information with their physicians.
Normalize their behaviors and remind them it's a result of Parkinson's and medications and not their fault. Normalizing what's happening may make them more inclined to share their concerns with you.
Be on the lookout for increased insomnia, missing meals, missing doses of medication, financial issues, and absences from work, as these can all be potential red flags for the presence of ICDs.
If the ICD is on a continuum that together you decide is manageable, work with your person with Parkinson's to develop a plan and strategies for managing the ICD. The more included your person is, the more likely they will follow through on the interventions. You want to give them as much freedom and autonomy as you can so they can still be in control of their own life, without letting go of so much that they are a danger to themselves or others.
Impulse control disorders can be highly stressful and cause a lot of pain for you and your person with Parkinson's, but it is possible to get help and treatment to reduce or eliminate their presence.
Sources:The Davis Phinney Foundation. Page 64. My person with Parkinson's is experiencing compulsive behaviors. What is happening? Every Victory Counts for Care Partners. "Manual." Sixth Edition, 2021.